Alert archive / Missouri / River Flood Warnings in 2024
River Flood Warning 53, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at May 6, 2024, 8:08 PM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at May 7, 2024, 3:52 AM CDT. It was in force for 77 min.
The area
The counties it named.
The facts
- Issued
- May 6, 2024, 8:08 PM CDT (01:08 UTC)
- In effect from
- May 7, 2024, 3:52 AM CDT
- Expired
- May 7, 2024, 5:09 AM CDT
- In force
- 77 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cass County, MO, Henry County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 20.70 ft at May 7, 2024, 1:00 PM CDT.
- Action stage
- 15 ft
- Minor stage
- 20 ft
- Moderate stage
- 23 ft
- Major stage
- 36 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 6, 6:32 PM CDT, 1 hour 36 minutes earlier. Its key messages:
- Severe weather expected tonight as a squall line moves through the area from Kansas late this evening into Tuesday morning. Strong straight-line winds and a tornado or two are the main threats.
- Additional rainfall could lead to more flash flooding and river flooding in localized areas.
- Another round of severe weather is possible for Wednesday afternoon with hail and strong winds being the primary concerns.
Area forecast discussion, May 6, 6:32 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 632 PM CDT Mon May 6 2024 .KEY MESSAGES... - Severe weather expected tonight as a squall line moves through the area from Kansas late this evening into Tuesday morning. Strong straight-line winds and a tornado or two are the main threats. - Additional rainfall could lead to more flash flooding and river flooding in localized areas. - Another round of severe weather is possible for Wednesday afternoon with hail and strong winds being the primary concerns. && .DISCUSSION... Issued at 342 PM CDT Mon May 6 2024 There is a strong, negatively-titled trough to the northwest of the region. As of 19Z, radar shows a line of thunderstorms along the boundary building over eastern KS and moving east. Storms are forecasted to intensify as the environment becomes more favorable with diurnal heating and southerly winds advecting warm, moist air out ahead of the surface cold front. The main threats with these storms at this include damaging winds and a few tornadoes. The strong trough over the Northern Plains is expected to continue its track moving to the north-northeast while becoming more negatively-titled. The upper level jet is expected to round the base of the trough later this evening placing our area in a divergent region of the jet. At the lower levels, winds will continue to shift more southerly as our area gets deeper into the warm sector of the associated surface warm front. Southerly winds will help to advect warm, moist air from the Gulf increasing the instability for our area this will lead to CAPE values above 2,000 J/kg. In addition to instability, bulk shear values are expected to exceed 50 knots. The associated cold front is expected to continue moving east over KS through the day. Thunderstorms have already developed along the cold front over central KS and along the dry line extending into western OK. That cold front will move into eastern KS this evening with thunderstorms expected to enter our area around 01Z. We are confident in severe weather occurring this evening given the combination of CAPE and shear. As a 850mb jet is expected to intensify late this evening this will increase the curvature of the hodograph, enhancing the tornado potential with the line as it is moving through. Despite the tornado risk, damaging straight-line winds are the most likely hazard and we could see winds of 75-80 mph with the line. With PWATs above 1.5", there is a chance for some flash and river flooding; however, since storms are expected to be fairly progressive, any flooding is expected to be localized. Storms are anticipated to move to the east of our region after midnight. By sunrise, storms will have moved out of our area over eastern MO. Winds will briefly shift to the west with the passing frontal boundary resulting in high temperatures staying in the mid to upper 70s. The upper level trough will continue to push north and stagnate over MT/ND/SD border Tuesday afternoon. The trough is then expected to split with the western half of the trough moving southwest dipping into the Four Corners region. The eastern trough is anticipated to move southeast over western NE early Wednesday morning. In the lower levels, winds will briefly shift to the south with the surface low to the northwest. This will help to build instability with warm, moist air advecting from the Gulf. Dew point temperatures will range from the low 50s to low 60s with higher dew points south of I-70. Strong to severe thunderstorms are possible late Wednesday afternoon for central MO with the passage of the associated surface cold front. CAPE values surpassing 1,000 J/kg suggest there will be enough instability for storm formation. Decent shear is present with bulk shear values in excess of 50 knots which will give us the better potential for severe weather. Strong winds and hail seem to be the main concerns at this time. Some uncertainty exists with the more favorable area for thunderstorm initiation being to the southeast of our area. We will continue to monitor this system as it approaches. For the second half of the week, expect a break from the severe weather. There may be a few chances for some rain through the weekend. High temperatures are expected to range from the upper 60s to mid 70s into the weekend. Winds then shift to the south for the start of next week which will result in a gradual warming trend. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 626 PM CDT Mon May 6 2024 Line of thunderstorms developing in central Kansas is expected to move through the KC terminals between 03z and 06z, with a brief period of sub-VFR in heavy rain and strong wind gusts. Precipitation should quickly move off to the east thereafter, with dry conditions the rest of the night. There is around a 30 percent chance of a brief period of low clouds and/or fog around daybreak at the terminals. Was not confident enough to include in the 00z TAFs, but will monitor for this potential after storms move through. Otherwise, VFR should prevail with southwest winds 5 to 15 kt overnight into Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Collier AVIATION...CMS
Hazardous weather outlook, May 6, 5:08 AM CDT, 15 hours before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 508 AM CDT Mon May 6 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 508 AM CDT Mon May 6 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A line of strong to severe thunderstorms are likely to move through the region tonight between 8 pm and 3 am. Damaging wind gusts up to 75 mph will be the primary threat, although a few tornadoes and some large hail up to half dollars will also be possible. Locally heavy rainfall is also possible, with continued river flooding concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe storms remain possible again on Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:44 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 76 min |
| May 6, 9:51 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 24 min |
| May 6, 10:01 PM CDT | Areal Flood Advisory | EAX | Atchison | 15 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 62 min |
| May 6, 10:16 PM CDT | Flash Flood Warning | EAX | Atchison | 6 hr |
| May 6, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb, Platte | 52 min |
| May 6, 10:52 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more | 53 min |
| May 6, 10:55 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 65 min |
| May 6, 10:59 PM CDT | Tornado Warning | EAX | Clay, Clinton, Platte | 31 min |
| May 6, 11:11 PM CDT | Flash Flood Warning | EAX | Atchison, Nodaway | 6 hr |
| May 6, 11:22 PM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, Clinton, DeKalb, Gentry, Platte | 6 hr |
| May 6, 11:31 PM CDT | Tornado Warning | EAX | Jackson, Lafayette, Ray | 29 min |
| May 6, 11:34 PM CDT | Tornado Warning | EAX | Bates, Cass, Henry, Johnson | 26 min |
| May 6, 11:36 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 69 min |
| May 6, 11:37 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 4 more | 53 min |
| May 6, 11:44 PM CDT | Tornado Warning | EAX | Johnson | 31 min |
| May 6, 11:47 PM CDT | Tornado Warning | EAX | Ray | 28 min |
| May 7, 12:03 AM CDT | Tornado Warning | EAX | Johnson, Lafayette | 27 min |
| May 7, 12:09 AM CDT | Tornado Warning | EAX | Johnson | 36 min |
| May 7, 12:21 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Chariton, Daviess, Grundy, Harrison, Linn and 4 more | 54 min |
| May 7, 12:24 AM CDT | Tornado Warning | EAX | Lafayette, Saline | 36 min |
| May 7, 12:25 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Cooper, Henry, Howard, Johnson and 4 more | 65 min |
| May 7, 12:33 AM CDT | Tornado Warning | EAX | Pettis | 27 min |
| May 7, 12:37 AM CDT | River Flood Warning | EAX | Atchison, Holt | 20 hr |
| May 7, 12:55 AM CDT | Tornado Warning | EAX | Cooper, Pettis | 35 min |
| May 7, 1:02 AM CDT | Tornado Warning | EAX | Chariton, Howard, Randolph, Saline | 28 min |
| May 7, 1:07 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Chariton, Linn, Macon, Mercer, Putnam and 2 more | 68 min |
| May 7, 1:10 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Macon, Randolph, Saline | 80 min |
| May 7, 1:14 AM CDT | Tornado Warning | EAX | Chariton, Randolph | 31 min |
| May 7, 1:20 AM CDT | Tornado Warning | EAX | Cooper | 29 min |
| May 7, 1:29 AM CDT | Tornado Warning | EAX | Chariton, Howard, Randolph | 31 min |
| May 7, 2:09 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon, Schuyler | 36 min |
| May 7, 4:07 AM CDT | Areal Flood Warning | EAX | Atchison | 6 hr |
| May 7, 7:30 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 13 hr |
| May 7, 8:12 AM CDT | River Flood Warning | EAX | Buchanan | 61 hr |
| May 7, 9:34 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 4 days |
| May 7, 9:34 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 60 hr |
| May 7, 9:34 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 3 days |
| May 7, 9:35 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 46 hr |
| May 7, 9:39 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 23 hr |
| May 7, 3:37 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 22 hr |
| May 6, 9:33 PM CDT | Special Weather Statement | EAX | Leavenworth | 27 min |
| May 6, 10:14 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 61 min |
Nearby
River Flood Warnings in Missouri, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.